Montana, 2012

High Wind in Montana, May 6, 2012

May 6, 2012 · NWS TFX · 4 events in 2 counties and zones

A storm system moving across the region brought strong winds of roughly 55 to 65 mph to portions of North-Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A storm system moving across the region brought strong winds of roughly 55 to 65 mph to portions of North-Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 6, 2:27 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, May 6, 2:27 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MDT SUN MAY 6 2012

.DISCUSSION...

TODAY THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF HAS
MOVED EAST OF THE ZONES AND HIGH PRESSURE IS BUILDING ALOFT. THE
AIRMASS WILL BEGIN A WARMING TREND ALTHOUGH TEMPS WILL REMAIN
COOL TODAY BEHIND THE COLD FRONT. THE MAIN FEATURE TODAY WILL BE
STRONG AND GUSTY WINDS ACROSS MOST OF NORTH CENTRAL MONTANA. A
STRONG SURFACE PRESSURE GRADIENT WILL BE OVER THE BORDER OF
SASKATCHEWAN AND EASTERN MONTANA. THE RESULTING STRONG SURFACE
PRESSURE GRADIENT WILL CAUSE STRONG AND GUSTY WINDS INTO EARLY
EVENING. A HIGH WIND WARNING HAS BEEN ISSUED. THE LOW PRESSURE
CENTERS ARE STACKED NEARLY VERTICAL AND THE SYSTEM WILL MOVE
RATHER SLOWLY EAST. A HIGH PRESSURE RIDGE WILL BE OVER THE WEST
COAST MONDAY AND MOVE OVER THE ZONES BY TUESDAY. THE AIRMASS WILL
WARM UNDERNEATH THE BUILDING HIGH PRESSURE AND TEMPS WILL RISE
BACK TO NORMALS BY MONDAY AND TEMPS WILL RISE TO WELL ABOVE
NORMALS BY TUESDAY. ZELZER

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL BE OVER THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY FOR DRY AND WARM CONDITIONS.
MODELS ARE IN GOOD AGREEMENT TO BREAK DOWN THE RIDGE WEDNESDAY NIGHT
AND THURSDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE
THROUGH THE NORTHERN ROCKIES. TIMING OF THE THE FRONTAL PASSAGE
LOOKS TO BE DURING THE WEDNESDAY NIGHT AND THURSDAY MORNING PERIOD
WHICH WILL HAVE THE BEST CHANCE FOR SHOWERS. BETTER CHANCES FOR
THUNDERSTORM ACTIVITY THURSDAY WILL BE ACROSS FAR SE ZONES WHERE
TIMING OF THE FRONT WILL BE LATEST AND COINCIDE BETTER WITH LATE
MORNING/EARLY AFTERNOON HEATING. A COOLER AIRMASS BEHIND THE FRONT
WILL BRING BELOW AVERAGE TEMPERATURES THURSDAY. RISING HEIGHTS AND
WARMING ALOFT WILL BRING GRADUAL WARMING FRIDAY THROUGH NEXT
WEEKEND. MODELS DIFFER SOME HOWEVER WITH SUBTLE DETAILS IN THE UPPER
LEVEL FLOW OVER THE NORTHERN ROCKIES WITH GFS INDICATING WEAK
TROUGHING WHILE ECMWF AND MOST GFS ENSEMBLE MEMBERS INDICATE
RIDGING. CONSIDERING UNCERTAINTY IN MODELS AND CLIMATOLOGY WILL GO
WITH SLIGHT CHANCE POPS OVER THE MTNS DURING THE AFTN/EVE PERIODS
FRIDAY AND SATURDAY FOR NOW. HOENISCH

&&

.AVIATION...
UPDATED 450Z.
CURRENT SAT AND RADAR INDICATE WRAP AROUND MOISTURE HAS ENTERED THE
NORTHERN AND CENTRAL AREA. EXPECT VERY LIGHT RAIN AND SNOW SHOWERS
NORTH AND EAST OF A LINE FROM KCTB AND KLWT. PRECIPITATION WILL
TAPER OFF BY 10Z OVER THE NW PORTION AND BY 14Z OVER THE EASTERN
AREA.  WINDS WILL REMAIN GUSTY OVER THE CENTRAL AND NORTHERN AREA.
EXPECT MVFR CONDITIONS OVERNIGHT OVER PORTIONS OF THE CENTRAL AND
NORTHERN AREAS AS CEILINGS CONTINUE TO LOWER AND VISIBILITIES
CONTINUE TO DETERIORATE. MERCER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  33  68  38 /  10   0   0   0
CTB  56  30  67  34 /  10   0   0   0
HLN  58  33  69  36 /  10   0   0   0
BZN  55  27  65  29 /  10   0   0   0
WEY  45  21  55  22 /  10   0   0   0
DLN  54  27  65  30 /   0   0   0   0
HVR  55  33  67  33 /  40  10   0   0
LWT  51  30  61  30 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CHOUTEAU...
FERGUS...HILL...LIBERTY.

WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR ELEVATIONS
ABOVE 4000 FEET FOR BLAINE...CHOUTEAU...HILL...LIBERTY...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 6, 2:28 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT SUN MAY 6 2012

MTZ011-013-045-047-051-071130-
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH THIS EVENING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 4000
FEET IN CHOUTEAU...HILL...AND BLAINE COUNTIES UNTIL NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-012-014-015-046-048>050-052>055-071130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ044-071130-
TOOLE-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 7000
FEET IN TOOLE COUNTY UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Fergus

When
May 6, 4:53 AM MST to 7:00 PM MST
Where
Fergus forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Multiple strong wind gusts, up 54KT (62mph), were reported at the Oscar RAWS site.

High Wind, Blaine

When
May 6, 7:18 AM MST to 7:00 PM MST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Multiple strong wind gusts, up 51KT (59mph), were reported at the Fort Belknap RAWS site.

High Wind, Fergus

When
May 6, 8:53 AM MST to 7:00 PM MST
Where
Fergus forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Multiple strong wind gusts, up 58KT (67mph), were reported 2 miles east of Roy.

High Wind, Blaine

When
May 6, 12:44 PM MST to 7:00 PM MST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Multiple strong wind gusts, up 50KT (58mph), were reported at the Zortman Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385742, 385744, 385743, 385745.